Tornadoes · United States · Iowa · 2008

EF1 tornado, Moorhead to Preparation, Iowa, May 29, 2008

From Moorhead to Preparation, this EF1 tornado ran 3.8 miles across Monona County on May 29, 2008, touching down at 8:00 PM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 29, 2008
Touchdown
8:00 PM CDT (01:00 UTC)
Lifted
8:10 PM CDT (01:10 UTC)
On the ground
10 minutes
Path length
3.8 miles (6.1 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Monona County
Touchdown point
41.880, -95.910
Lift-off point
41.882, -95.836
Record number
0805291900-01

What the Weather Service recorded

A warm front lifted north across the region during the afternoon and evening hours of May 29th followed by a weak cool front passage later that night. As the warm front passed, temperatures warmed into the lower to mid 80s and dewpoint temperatures climbed into the 65 to 70 degree range. The whole system was aided by an intense upper level low pressure area that moved from the eastern Rockies into the northern plains. The combination of the high instability in place, the 2 fronts and the upper level disturbance created conditions that were favorable not only for severe thunderstorms, a few of which were supercells that produced tornadoes, but also areas of very heavy rainfall. The heavy rain caused river flooding across southwest Iowa that in some cases lasted into early June.

This tornado initially touched down in a grove of trees in a rural area southwest of Moorhead. As it tracked east it hit a farmstead causing house and outbuilding damage and also severely damaged a grove of walnut trees. Before the tornado lifted, it damaged two other separate groves of cottonwood trees and snapped a 3 foot diameter oak tree at its base and damaged a chicken coop at another farmstead. The path width of the tornado damage was generally less than 100 yards, although it reached a maximum width of around 200 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS OAX issued a tornado warning for this county at 00:46 UTC, 14 minutes before the tornado touched down, in force until 01:15 UTC.

The county was under a tornado watch, issued at 23:44 UTC and running to 07:00 UTC.

Issued (UTC)ExpiredProductOffice
23:42 UTC00:15 UTCSevere Thunderstorm WarningOAX
23:44 UTC07:00 UTCTornado WatchOAX
00:00 UTC09:03 UTCFlash Flood WatchOAX
00:13 UTC00:45 UTCTornado WarningOAX
00:46 UTC01:15 UTCTornado WarningOAX
01:22 UTC01:45 UTCSevere Thunderstorm WarningOAX
01:27 UTC06:24 UTCFlash Flood WarningOAX
03:11 UTC04:00 UTCSevere Thunderstorm WarningOAX
03:51 UTC04:21 UTCSevere Thunderstorm WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:39 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 29, 2:29 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 29, 2:29 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT THU MAY 29 2008

.SHORT TERM...POTENTIAL FOR SEVERE CONVECTION AND HEAVY RAIN IS
THE PRIMARY CONCERN LATE THIS AFTERNOON AND TONIGHT. CONSIDERABLE
CLOUD COVER CONTINUES ACROSS THE FORECAST AREA AT 19Z WITH CLOUD
SHIELD BECOMING SCATTERED ACROSS CENTRAL NEBRASKA. LATEST VISIBLE
SATELLITE SHOWING NUMEROUS BANDS OF CU DEVELOPING IN THE CLEAR
AREAS OF WESTERN NEBRASKA AND EASTERN COLORADO WITH MAIN
INSTABILITY AXIS OVER CENTRAL NEBRASKA. CONVECTION IS EXPECTED TO
CONTINUE TO DEVELOP INTO CENTRAL NEBRASKA THEN MOVE INTO EASTERN
NEBRASKA AND WESTERN IOWA LATE THIS AFTERNOON AND THIS EVENING.
FLASH FLOOD WATCH ISSUED EARLIER WILL REMAIN IN EFFECT FOR ALL OF
THE CWA TONIGHT WITH NORTHERN PARTS OF THE AREA MOST IMPACTED SINCE
THEY RECEIVED HEAVY RAIN LAST NIGHT AND EARLY THIS MORNING.
12Z MODELS ARE A BIT FASTER IN MOVING THE SYSTEM EAST OF THE AREA
ON FRIDAY WITH POPS OUT OF THE FORECAST BY FRIDAY MORNING AND DRY
CONDITIONS REMAINING THROUGH SATURDAY NIGHT. WARM ADVECTION
PATTERN SETS UP AGAIN ON SUNDAY WITH ANOTHER CHANCE OF SHOWERS AND
STORMS FOR THE AREA.

.LONG TERM...POPS CONTINUE FOR THE EARLY PART OF NEXT WEEK AS
MODELS BRING ANOTHER STRONG WAVE ACROSS THE NORTHERN PLAINS WITH
A COUPLE OF SURFACE BOUNDARIES ALSO INDICATED OVER THE CENTRAL PLAINS.
BY MID WEEK 12Z ECMWF AND GFS BEGIN TO DIVERGE WITH ECMWF SHOWING
ANOTHER DEEP CLOSED LOW OVER THE WESTERN CONUS COMPARED TO SHORT WAVE
ENERGY WITH THE GFS. EXTENDED FORECAST TRENDED TOWARD HPC GUIDANCE.
ANOTHER INTERESTING FEATURE THAT SHOWS UP IN BOTH MODELS IS THE
DEVELOPMENT OF A STRONG TROPICAL WAVE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 30/18Z.

MVFR CIGS EXPECTED TO LIFT INTO VFR CIGS THROUGH 30/00Z AS
MIXING/HTG CONTINUES OVER THE REGION AS S SFC WINDS AT 15-25KTS
PERSIST. ALTHOUGH SCT SHOWERS HAVE DVLPD SW OF LNK...EXPECT MAIN
TSTM ACTIVITY TO HOLD OFF UNTIL THIS EVENING.  THINKING IS THAT
TSTMS THAT DVLP OVR SWRN/CNTRL NEBRASKA WILL MOVE ESE ACROSS ERN
NEBRASKA THRU THIS EVENING...REACHING OFK VCNTY AROUND 01Z...LNK
BY 02Z AND OMA BY 03Z.  SVR TSTMS WERE NOT INCLUDED IN TAFS ATTM DUE
TO THEIR MORE LIMITED COVERAGE...BUT SVR STORMS WILL MOST LIKELY BE
SCT ACROSS ERN NEBRASKA THIS EVENING AND FUTURE TAF FCSTS WILL
REFLECT THREATS TO INDIVIDUAL TAF SITES.  TSTM RISK COULD LAST AS
LONG AS 09-10Z AT OMA/LNK.  SFC FRONT/WIND SHIFT IS EXPECTED TO MOVE
EWD ACROSS ERN NEBR TNGT...REACHING OFK BY 30/10Z AND OMAHA BY
30/14Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.

&&

FOBERT/CHERMOK
Hazardous weather outlook, May 29, 5:25 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT THU MAY 29 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
525 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS HIGH RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA THIS EVENING INTO TONIGHT. VERY MOIST AND UNSTABLE
AIR IS OVER THE AREA.  STRONG LOW LEVEL WINDS WILL CARRY AN
ADDITIONAL SUPPLY OF MOISTURE NORTH. A LOW PRESSURE SYSTEM WILL
TRACK ACROSS NORTHEAST NEBRASKA EARLY TONIGHT...AND INTO
NORTHWEST IOWA LATE TONIGHT. A WARM FRONT WILL PRECEDE THE LOW IN
WEST CENTRAL IOWA...AND A COLD FRONT WILL TRAIL SOUTHWEST FROM THE
LOW. THIS COMBINATION OF ELEMENTS WILL ALLOW STRONG SUPERCELL
THUNDERSTORMS TO MOVE INTO THE AREA FROM THE WEST...OR DEVELOP
OVER THE AREA. THE GREATEST RISK OF TORNADOES APPEARS TO BE IN
NORTHEAST NEBRASKA THIS EVENING...DUE TO A COMBINATION OF STRONG
INSTABILITY AND WIND SHEAR. THUNDERSTORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS COULD OCCUR ANYWHERE IN THE AREA THIS EVENING AND
TONIGHT...WITH A SLIGHT CHANCE FOR TORNADOES. HEAVY RAIN IS ALSO
POSSBILE.

LATER IN THE NIGHT...THUNDERSTORMS ARE LIKELY TO EVOLVE INTO A
LARGE CLUSTER. SEVERE WEATHER WILL BEGIN TO DIMINISH...BUT HEAVY
RAINS ARE LIKELY TO CONTINUE. THIS COULD PRODUCE BOTH FLASH FLOODING
AND RIVER FLOODING. THE ELKHORN AND PLATTE RIVERS ARE ALREADY
NEARLY BANK FULL. ADDITIONAL HEAVY RAIN WOULD CAUSE FLOODING ON
EITHER RIVER.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA LATE TONIGHT AS
THE COLD FRONT PUSHES STORMS TO THE EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY
NIGHT OVER THE OUTLOOK AREA.

ANY RIVER FLOODING CAUSED BY HEAVY RAINS WILL MOVE DOWN THE ELKHORN
AND PLATTE RIVERS INTO THE MISSOURI RIVER FROM PLATTSMOUTH SOUTHWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING.

POLLACK

In the hours before

Local storm report, May 29, 6:26 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 SW VERDEL             42.76N 98.26W
05/29/2008  E0.75 INCH       KNOX               NE   PUBLIC

&&

DEWALD
Local storm report, May 29, 6:56 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
656 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     9 W ST. EDWARD          41.57N 98.04W
05/29/2008  E0 MPH           BOONE              NE   EMERGENCY MNGR

0647 PM     TSTM WND GST     9 W ST. EDWARD          41.57N 98.04W
05/29/2008  E60 MPH          BOONE              NE   EMERGENCY MNGR

&&

KLEMM
Local storm report, May 29, 7:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
722 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             5 N CROFTON             42.80N 97.50W
05/29/2008  E0.88 INCH       KNOX               NE   TRAINED SPOTTER

&&

RC
Local storm report, May 29, 7:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
730 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 S WHITING             42.08N 96.15W
05/29/2008  E0.75 INCH       MONONA             IA   PUBLIC

&&

KLEMM
Local storm report, May 29, 7:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
732 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          1 E TURIN               42.02N 95.95W
05/29/2008                   MONONA             IA   LAW ENFORCEMENT

            REPORTED BY SHERIFF DUPUTY.

&&

DEWALD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

1.0 hours before the tornado, 75 km from the path. May 30, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3876 joules per kilogram, CIN -5, lifted condensation level 824 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3876 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
3400 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
6.4
Supercell composite
26.8
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

11.0 hours after it, 75 km from the path. May 30, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -468, lifted condensation level 1236 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -59 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-468 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The radar

The Omaha radar (KOAX), 75 km away, was scanning. The volume nearest the touchdown began at 00:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:45 UTCHAIL 0.753 S WhitingMonona, IA
00:15 UTCTORNADO1 E TurinMonona, IAREPORTED BY SHERIFF DUPUTY.
00:25 UTCTSTM WND DMG4 S MoorheadMonona, IA7 LARGE WALNUT TREES LEVELED AT PRIVATE RESIDENCE.
01:00 UTCTORNADO 14 Sw MoorheadMonona, IADAMAGE TO DOZENS OF TREES ALONG THE PATH. DAMAGE TO OUTBUILDINGS AT TWO FARMSTEADS. MINOR DAMAGE TO HOME AT ONE OF THE FARMSTEADS. THREE FOOT DIAMETER OAK TREE SNAPPED AT THE BASE. GROVE OF WALNUT TREES AT PRIVATE RESIDE
01:00 UTCTORNADO3 Sw MoorheadMonona, IAPUBLIC REPORTED SEEING TORNADO WITH SOME DAMAGE ON PROPERTY. RELAYED BY LAW ENFORCEMENT. TIME ESTIMATED.
01:10 UTCTSTM WND DMG2 Nw Little SiouxHarrison, IA4 TO 6 INCH LIMBS BLOWN DOWN. 8 TO 12 INCH TREES BENT OVER. WINDS ESTIMATED 60 TO 65 MPH.
01:15 UTCTSTM WND GST 605 N MagnoliaHarrison, IANO DAMAGE WAS REPORTED.
01:25 UTCTSTM WND GST 707 N WoodbineHarrison, IAMEDIUM SIZED LIMBS BLOWN DOWN. FUEL TANK BLOWN OVER.
01:30 UTCTSTM WND DMGLittle SiouxHarrison, IASEMI BLOWN OVER AT MILE MARKER 94. POWER LINES BLOWN DOWN. LARGE TREE BRANCHES DOWN. ROOF BLOWN OFF A HOME.
01:35 UTCTSTM WND GST 50EarlingShelby, IAPANAMA EARLING AND PORTSMOUTH
01:37 UTCTSTM WND DMG1 Wsw Dow CityCrawford, IAPOSSIBLE TORNADO...DAMAGE TO A FARM HOUSE WITH A ROOF AND SHINGLES BLOWN OFF. WINDOWS BLOWN OUT AND TREE DAMAGE.
01:37 UTCTORNADO1 Sw Dow CityCrawford, IAEF0 TORNADO START POINT
01:37 UTCTORNADO1 Sw Dow CityCrawford, IAEF0 TORNADO START POINT
01:38 UTCTORNADO1 Ssw Dow CityCrawford, IAEF0 TORNADO END POINT
01:38 UTCTORNADO1 Ssw Dow CityCrawford, IAEF0 TORNADO END POINT
01:38 UTCFLOODOnawaMonona, IASOME STREETS CLOSED DUE TO FLOODING
01:44 UTCTSTM WND GST 60EarlingShelby, IA
01:45 UTCTSTM WND DMG4 E DenisonCrawford, IAPOSSIBLE TORNADO...ALL TREES BLOWN DOWN EAST OF DENISON NEAR 310TH ST.
01:45 UTCTSTM WND DMG6 Ene Denison AirportCrawford, IAPOSSIBLE TORNADO...BARN ROOF HAS BLOWN OFF...SHINGLES HAVE BLOWN OFF...WITH MANY TREES DOWN.
01:45 UTCTSTM WND DMGDenisonCrawford, IA2 LARGE TREES DOWN.
01:45 UTCTORNADO5 Ene Denison AirportCrawford, IAEF1 TORNADO START POINT
01:45 UTCTORNADO5 Ene Denison AirportCrawford, IAEF1 TORNADO START POINT
01:46 UTCTSTM WND DMG5 Ene Denison AirportCrawford, IAPOSSIBLE TORNADO EAST OF DENISON...WITH A HOG CONFINEMENT LEVELED...AND DAMAGE TO A TRAILER PARK.
01:47 UTCTORNADO4 E DenisonCrawford, IAEF1 TORNADO END POINT
01:47 UTCTORNADO4 E DenisonCrawford, IAEF1 TORNADO END POINT
01:48 UTCTSTM WND DMG2 Ssw Dow CityCrawford, IADAMAGE TO HOUSE. SHINGLES OFF ROOF.
03:30 UTCTSTM WND GST 652 Nw Little SiouxHarrison, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 29, 2008

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2912:34 PM MDTEF0Hot Springs, WY0.335
May 293:50 PM CDTEF0Frontier, NE0.120
May 294:10 PM CDTEF0Gosper, NE6.1100
May 293:25 PM MDTEF0Johnson, WY0.110
May 294:32 PM CDTEF0Gosper, NE20.9400
May 294:40 PM CDTEF0Sheridan, KS3.775
May 295:16 PM CDTEF2Phelps, NE14.1100$100,000
May 295:20 PM CDTEF1Buffalo, NE25.6100$100,000
May 295:26 PM CDTEF2Buffalo, NE21.8400$11 million
May 295:45 PM CDTEF0Sheridan, KS0.525
May 296:02 PM CDTEF0Hall, NE9.9100$25,000
May 296:02 PM CDTEF1Rooks, KS1.8200$75,000
May 296:13 PM CDTEF0Bon Homme, SD0.150
May 296:38 PM CDTEF1Rooks, KS0.425$60,000
May 296:52 PM CDTEF0Hamilton, NE3.6100$20,000
May 297:02 PM CDTEF2Hamilton, NE7.61,000$20,000
May 297:05 PM CDTEF0Yankton, SD0.150
May 297:05 PM CDTEF0Rooks, KS0.310$5,000
May 297:09 PM CDTEF0Rooks, KS0.620$5,000
May 297:10 PM CDTEF1Clay, SD2.0100
May 297:17 PM CDTEF1Clay, SD1.9100$100,000
May 297:44 PM CDTEF0York, NE4.125$40,000
May 297:55 PM CDTEF1Washington, NE1.925
May 298:00 PM CDTEF0Seward, NE0.840
May 298:15 PM CDTEF1Washington, NE0.740
May 298:16 PM CDTEF1Osborne, KS16.0400$15,000
May 298:37 PM CDTEF0Crawford, IA0.850$30,000
May 298:40 PM CDTEF3Mitchell, KS18.92,000$5.5 million
May 298:46 PM CDTEF1Crawford, IA2.575$150,000
May 298:58 PM CDTEF0Mitchell, KS9.8200$7,000
May 299:10 PM CDTEF1Carroll, IA4.1100$200,000
May 299:23 PM CDTEF1Calhoun, IA2.8100$50,000
May 299:25 PM CDTEF0Calhoun, IA2.450$30,000
May 299:30 PM CDTEF3Jewell, KS to NE55.21,320$2.8 million
May 2911:06 PM CDTEF0Dallas, IA0.125
May 2911:25 PM CDTEF2Gage, NE10.8440$750,000
May 2912:50 AM CDTEF1Dallas, IA3.7150$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.